Was son's heart inflammation the muscle, lining or both?
DEAR DR. ROACH: In September 2017, my son, then 17, was rushed to a nearby children's hospital and ultimately diagnosed with myocarditis, but did not have a biopsy. He was given an infusion of immune globulin that left him quite ill for about 10 hours. Upon discharge the pediatric cardiologist reassured us that my son was free of this and could return to his normal routine of running daily after about a month of light activity.
In January 2020, my son returned to the emergency room in considerable pain and was diagnosed with pericarditis. He took colchicine for six months and was told that the first incident in 2017 was likely pericarditis. Can he get pericarditis again? Is there anything he can do to avoid another bout of this? -- J.A.
ANSWER: Myocarditis is an inflammation of the heart muscle. It is caused most commonly by infection. In a 17-year-old, viruses are the most common infections, although there are many possibilities. The symptoms are nonspecific: fever and not feeling well during the virus phase, followed by symptoms of poor heart function when the heart is affected. The diagnosis is suspected when blood tests show injury to the heart, or based on the results of echocardiogram or cardiac MRI, and by biopsy if needed. Abnormal heart rhythms are very dangerous during that phase. Immune globulin is often given despite some uncertainty about how effective it is.
Pericarditis is an inflammation of the tough fibrous sac around the heart, the pericardium. Like myocarditis, pericarditis is most common in association with a viral infection, but can have other causes, including an immune reaction. The major symptom of pericarditis is chest pain, which is improved by sitting up and leaning forward. The electrocardiogram can serve to identify the inflammation but occasionally it does not show the classic results. Colchicine and anti-inflammatory drugs are the mainstays of treatment, but even without treatment, symptoms usually go away by themselves.
I suspect your son had an overlap syndrome, called myopericarditis. This has elements of both inflammation of the heart muscle and the pericardial sac. In this condition, which is also caused by viruses most frequently, the blood enzymes showing heart injury will be positive, causing the physicians to think it is myocarditis. The EKG should show pericarditis. But, as I noted, the test results are not always typical, and I suspect that it did not show up on the EKG the first time.
Although pericarditis can recur (and myopericarditis may also), treatment with colchicine reduces this likelihood, and most people have an excellent prognosis.
DEAR DR. ROACH: I have two doctors with somewhat opposing views. One wants me to continue taking a statin and crystal niacin (nicotinic acid) to control my cholesterol. The other wants me to stop taking the niacin and increase the dose of the statin. I currently take 20 mg of Lipitor and 1,000 mg of niacin per day. What do you recommend? -- R.L.D.
ANSWER: The evidence is firmly on the side of the second doctor. Although niacin was shown to be of some benefit in the prestatin era, it has been subsequently found that although niacin may make the numbers look better, especially the HDL cholesterol, it adds very little benefit, if any, to statin therapy. Niacin can cause symptoms (flushing) and abnormalities in the liver, and it predisposes a person to diabetes -- the last two worse than statins do. I recommend you stop the niacin and adjust the Lipitor dose based on individual risk.